Mayo Clinic Connect
4 days after my 2nd Shingrix vaccination, I suddenly developed intense peripheral neuropathy in both feet…for the first time in my life…anyone else?
Liked by sunnyflower
Hello @3boysandacat, Welcome to Connect. Thank you for sharing your experience with the second Shingrix shot. Have you shared the symptoms with your doctor to see if they have any suggestions? Did you also have some side effects from your first Shingrix shot?
I think @dablues had similar side effects from the Shingrix shot and might have some suggestions for you.
Jump to this post
Thank you, I will check with them. I only had a terribly sore arm with the first Shingrix shot, which I received in Oct. 2019. I did have a red area, about a 5 inch circle–most of my upper arm, around the injection site. I couldn't lay on my arm for about a week, and then it itched to the point it woke me up all night. That went on for several days.
I had the second shot on Jan. 15, 2020. I waited a couple weeks before contacting my doctor, thinking that the burning would go away as suddenly as it had come, but it didn't. I contacted my doctor, who did blood work. Everything was good there, with no indication of any autoimmune disease or vitamin deficiencies. He referred me to a neurologist who checked me out thoroughly and could find nothing wrong. This neurologist is very open to the idea of the burning coming from the vaccine. He is an older gentleman who has lots of experience, and said that he has seen things like this from other vaccines. I am to go back in a couple months if the burning is still there.
My burning is worse during the day, and I just tolerate it. At night I use essential oils on my legs, as they seem to calm my legs (restless legs) and allow me to sleep. I have had RLS for 30 years that comes and goes for a few weeks at a time, and then goes away. When this burning started, it seemed to jump start the RLS into full speed, and it is still going strong.
I am sorry so many seem to be suffering from these vaccines, but it does help to know that I'm not the only one!
Liked by John, Volunteer Mentor
@3boys, please keep us informed. It would be interesting to know if anyone’s neuropathy onset coincided with a flu shot. Is it possible that something which interferes with one’s natural immune system defenses could have negative implications? That would be pretty scary.
Is any healthcare system gathering data re the Shingrix vaccine and side effects?
@memomsloan, I'm not sure if any healthcare system gathers data on the Shingrix vaccine. I did participate in a Mayo Clinic flu vaccine study in 2018 that was to see how the current flu vaccine effects the elderly ☺ but I don't think they share that data with the public. The CDC does track that kind of data though. Here's some information that you may not have seen already.
New CDC Report Shows Serious Adverse Effects are Rare With Shingles Vaccination (Feb 2019)
CDC – Shingles (Herpes Zoster) Vaccines — https://www.cdc.gov/vaccinesafety/vaccines/shingles-herpes-vaccine.html
Liked by Rosemary, Volunteer Mentor
This really doesn't apply to what you just said, but when I received my first Shingrix vaccine, I was given a pneumonia vaccine AND a flu shot all at the same time. I was told it was okay to do that. I just had the sore arm, with the large red itchy spot on that one. It wasn't until I had the second Shingrix, by itself, shot that I had any problems.
Liked by lioness
@memomsloan and @johnbishop adverse reaction to vaccinations can be reported to the CDC. Information on how to do that is available at https://www.cdc.gov/vaccinesafety/ensuringsafety/monitoring/vaers/index.html
Liked by Rosemary, Volunteer Mentor, John, Volunteer Mentor
Liked by iceblue
I wanted to update everyone. My doctor seems to be away this week but thanks to a portal, I was able to see the latest cbc blood results and clinician's note. My neutrophil count is now only slightly elevated and doctor noted "not concerning at this point". It HAS come down to only slightly elevated, so that's reassuring. I have also noticed less tingling in hands.I have had a lot of health stress over the past few months and should state that this tingling could be down to many other factors, like maybe even stress. I did find the timing odd. Perhaps the less elevated neutrophil/lymphocyte ratio, the less frequent and severe tingling and the increased timing since having the second dose of Shingrix vaccine (a month out now) are related. Or maybe not. I contacted the pharmacist where I had the vaccine, and she was extremely willing to hear my concerns and urged me to talk to my doctor about completing a CDC adverse reaction form, which I will ask doc about upon her return. (I had first dose at doc's). I will also follow up with the pharmacist to let her know these CBC results too.
Liked by John, Volunteer Mentor, Jim, Volunteer Mentor
You may be interested in this article:
– Vaccines for adults: Which do you need? https://www.mayoclinic.org/healthy-lifestyle/adult-health/in-depth/vaccines/art-20046750
Liked by John, Volunteer Mentor, lioness, iceblue
Liked by Colleen Young, Connect Director, John, Volunteer Mentor, lioness
I have been surfing this site for info re ShingRix. Immediately after my first ShingRix, on March 12, 2019, I had what I thought were to be symptoms or Restless Leg. It was five months, a sleep study, and a myriad of blood tests before a neurologist did an EMG and said I have Idiopathic sensory neuropathy of unknown etiology. I don’t feel it has progressed beyond my toes and lower legs. I am taking Gabapentin, 600 mg at bedtime and Amitriptyline 25mg at 6 p.m. I have never increased this. I sleep well 95% for the time, do have a hard time getting up early in the morning, but do not feel the need for a nap during the day. One of my immune test results is a bit off but no treatment for this located. Based on my history, I am unwilling to have the 2nd ShingRix. Yoga helps a lot. My balance is good as is my gait. Any thoughts? Thanks from this 77.5 yr old female.
Just had a friend tell me yesterday that one month after the first Shingrix shot, she developed shingles, It has been a mild case and a pharmacist/family member, recommended she be sure to get the 2nd shot but at 6 months to a year later…not too close to the first one. So many varying pieces of info out there.
Shingrix is not a live vaccine. Therefore, one cannot develop shingles from it, although there are a number of allergic reactions that can develop, including a rash, which may be what happened to your friend. Or, she may just have coincidentally developed shingles. The fact that it was a "mild case" may be due to the fact that she had been partially vaccinated.
She should get the second shot as suggested.
Liked by John, Volunteer Mentor, Lisa Lucier
I got the second Shingrix shot on Jan.10, 2020 and developed pretty severe peripheral neuropathy in both feet and somewhat all over 4 days later. I've been on Gabapentin and now Pregabalin since then. Can't go without it unfortunately. Has really impacted my quality of life in a big way. Side effects of meds have made me less motivated. Retiring this year as a result. Haven't read all the above comments but wondering if any connections have been made between Shingrix and PN or if anyone is even looking into it?
Liked by HankB
Sorry to hear about your neuropathy from the shingles shot, or Shingrix. I am not familiar with those shots, have not had one myself. It's amazing all the things I am learning that can cause neuropathy. It certainly makes me much more wary of just blithely going forward into medical procedures, tests, whatever they want to throw at you. Welcome to Mayo Connect. You will find a lot of info on this site and a lot of compassionate and very well informed PN sufferers here. Can I ask, did you get diagnosed with PN based upon any testing by your doctor? What kind of symptoms have you had? And it sounds like the Gabapentin and Lyrica have been helping? What made you switch from Gaba to Pregaba? Did Gabapentin stop working? Best, Hank
Liked by avmcbellar
Hi @jonnyd Sorry to hear of your complications from the second Shingrix vaccination. Did you have any problems with the first? I am assuming you got the intramuscular injection in the upper arm. Did you feel any burning at the time of the injection? There are dangers, although rare, in receiving an intramuscular injection regardless of the medication. Discuss the possible causes with your physician. The neuropathy may have been caused by the needle of the injection and NOT the medication Shingrix. Toni
Liked by Colleen Young, Connect Director
version 184.108.40.206.3.2Page loaded in 0.858 seconds